Hail, Hancock
- When
- August 22, 5:15 PM CST
- Where
- Hancock County, Carthage
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.417, -91.133
A trained spotter reported 0.75 inch hail.
Event summary of 08/22/01Scattered strong thunderstorms developed during the evening hours of August 22 along an east-west boundary located from Northeast Missouri through West-central Illinois. The combination of the front, moderately high CAPEs, vertical wind shear, and a vort-max moving through Eastern Iowa allowed severe thunderstorms to develop along the boundary.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Event summary of 08/22/01Scattered strong thunderstorms developed during the evening hours of August 22 along an east-west boundary located from Northeast Missouri through West-central Illinois. The combination of the front, moderately high CAPEs, vertical wind shear, and a vort-max moving through Eastern Iowa allowed severe thunderstorms to develop along the boundary. Several small bow echo features moved along the front during the evening hours and produced wind damage and severe hail in Hancock and McDonough counties in Illinois. Convergence along the boundary, along with persistent upward motion provided by the vort-max, allowed thunderstorms to train along the stationary boundary into the early morning hours of August 23. Excessive rainfall fell during this period, and produced widespread urban and street flooding in West-central Illinois. NWS Cooperative Observer rainfall observations recorded 6.30 to 8.00 inches in Hancock county from this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 22, 1:40 PM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 240 PM CDT WED AUG 22 2001 .OVERVIEW...ANALYSIS SHOWS WEAK BOUNDARY MOVING SLOWLY SOUTHEAST FROM CENTRAL ILLINOIS TO WEAK LOW NEAR KALO...BACK TO KSUX AND SOUTHWEST TO KGCK. SATELLITE...RADARS SHOW BROKEN AREA OF DEVELOPING SHOWERS AND STORMS ALONG BOUNDARY...ESPECIALLY NEAR WEAK LOW. LATEST SURFACE ANALYSIS SUGGEST FAVORABLE CONDITIONS FOR FURTHER DEVELOPMENT AS CONVECTIVE TEMPERATURES NOW REACHED...SURFACE CAPES UP TO 3000 J/KG AHEAD OF AREA OF PRECITATION. SPC AGREES WITH POTENTIAL AS SEVERE WATCH JUST ISSUED FOR EASTERN 2/3 OR AREA TIL 8 PM. UPPER AIR AND PROFILERS SUPPORT VORT MAX EASTERN NEBRASKA HELPING TO KICK PRECIPITATION FOR MUCH OF CENTRAL IOWA. ...POPS TONIGHT WITH HEAVY RAIN POTENTIAL AND THEN CLEARING WITH ANOTHER TIMING OF MORE POPS DAY 2/3 MAIN ISSUES... .DIAGNOSIS AND DAY 1...ETA AGAIN INITIALIZED VERY POORLY WITH UPPER VORT MAX AND WORSE ON SURFACE BOUNDARIES AND PRECIPITATION...AVN VERIFIES OVERALL THE BEST WITH NGM CLOSE SECOND. THIS SUPPORTS TYPICAL LATE SUMMER CONVECTION EVENT WITH ISOLATED SEVERE AND ALSO POTENTIAL HEAVY RAINS WITH PRECIPITABLE WATER OF 1.5 TO 2.0. GO LIKELY SHOWERS AND STORMS TO END WEST TO EAST MAINLY BY EARLY OVERNIGHT HOURS WITH NORMAL WORDING FOR HEAVY RAINS AND SOME SEVERE POTENTIAL EARLY. SOME POST PRECIP CLOUDS TO CLEAR BY MID DAY THURSDAY WITH WEAK SURFACE GREAT LAKES HIGH. TEMPS WILL TAKE A GENERAL BLEND OF FWC/MAV BUT TAKE HIGH SIDE TOMORROW WITH CLEARING AND MARGINALLY LOWER HUMIDITIES TO SUPPORT MAX HEATING OF BL TEMPS. .DAY 2...LOTS OF MODEL VARIANCE WITH DEVELOPING WAVE TO SOUTHWEST AND WILL TAKE AVN SOLUTION WITH SOME INPUTS FROM ETA/UKMET. THUS... INCREASING CLOUDS WITH CHANCE OF RAIN SOUTHWEST SECTIONS LATE AND CHANCE OF SHOWERS AND SOME STORMS ALL AREAS FRIDAY NIGHT WITH TIMING UNCERTAINTY REASON NOT TO GOING WITH LIKELY AND HOPEFULLY BETTER IDEA NEXT 12-24 HOURS. TEMPS...SLIGHTLY ABOVE MAV/FWC OVERALL DUE TO TIMING OF CLOUDS AND AMOUNT OF DAYTIME SURFACE HEATING. .EXTENDED (SAT - WED)...LOTS OF MODEL VARIANCE ON TIMING OF CLOSED UTAH CIRCULATION MOVING ACROSS TO SUPPORT CHANCE POPS FOR NOW SATURDAY AND WILL TREND TOWARD UKMET VS VERY SLOW AVN WHICH APPEARS UNREASONABLE ON CLOSED LOW OVER AREA TIL MONDAY. THUS WILL ADJUST MEX/MAV GUIDANCE DAY 3 AND FOR FOLLOWING DAYS WILL TAKE OUT POPS TIL LATE TUE/WED WHEN NEXT SYSTEM APPROACHES. .DVN... IA...SEVERE THUNDERSTORM WATCH TIL 8 PM COUNTIES ALONG HIGHWAY 61. IL...SEVERE THUNDERSTORM WATCH TIL 8 PM. MO...NONE. NICHOLS
IAZ042-054-066>068-078-089-099-ILZ001-002-007-009-015>018-024>026- 034-035-230100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 PM CDT WED AUG 22 2001 ...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST ILLINOIS...AND EXTREME EASTERN IOWA UNTIL 8 PM THIS EVENING... SEVERE THUNDERSTORM WATCH NUMBER 684 HAS BEEN ISSUED FOR NORTHWEST ILLINOIS...AND FAR EASTERN IOWA UNTIL 8 PM THIS WEDNESDAY EVENING. THIS INCLUDES THE FOLLOWING COUNTIES IN NORTHWEST AND WEST CENTRAL ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND...MERCER...HENRY...BUREAU...PUTNAM...HENDERSON...WARREN ...HANCOCK...AND MCDONOUGH COUNTIES. IN FAR EAST IOWA THE WATCH INCLUDES...DUBUQUE...JACKSON...CLINTON... SCOTT...MUSCATINE...LOUISA...DES MOINES...AND LEE. SHOWERS AND THUNDERSTORMS PUSHING OUT OF CENTRAL IOWA ARE EXPECTED TO INTENSIFY AS THEY ENCOUNTER MORE UNSTABLE AIR OVER FAR EAST IOWA ...AND NORTHERN AND CENTRAL ILLINOIS. ALSO...AN UPPER LEVEL DISTURBANCE PUSHING TOWARD THE AREA FROM EAST NEBRASKA MAY ALSO HELP TO GENERATE NEW THUNDERSTORMS DIRECTLY OVER THE AREA LATE THIS AFTERNOON AND EVENING. VERTICAL WIND PROFILES SUGGEST THAT THE MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING THUNDERSTORM WINDS UP TO 65 MPH. A FEW STRONG STORMS MAY ALSO BE ABLE TO GENERATE HAIL UP TO AN INCH IN DIAMETER...BUT THE WARM ATMOSPHERIC COLUMN WILL CAUSE CONSIDERABLE MELTING TO ANY HAIL STONE THAT APPROACHES THE SURFACE. THUS THE WARM AIR ABOVE THE AREA WILL TEND TO LIMIT THE HAIL POTENTIAL OF THIS AFTERNOON AND EVENING THUNDERSTORMS. JDH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 PM CDT WED AUG 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM 3 E CARTHAGE IL 40-50 MPH TSTM GUST
08/22/01 HANCOCK REPORTED BY STORM
SPOTTER.
0544 PM CARTHAGE IL .5 INCH HAIL
08/22/01 HANCOCK REPORTED BY STORM
SPOTTER.
ERVINThe Quad Cities radar (KDVN), 141 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
5 thunderstorm wind, 4 hail, 3 flood, 2 heavy rain. Local standard time, as filed.
A trained spotter reported 0.75 inch hail.
A trained spotter reported 0.75 inch hail.
Fire dept reported 60 mph thunderstorm wind gust
Law enforcement reported power lines down
A trained spotter reported numerous large trees down near Fandon
Law enforcement reported power lines down
General public reported 1 inch hail
A trained spotter reported 0.75 inch hail
Law enforcement reported additional power lines down
Law enforcement reported street flooding in Carthage and over Route 96, south of Hamilton and Route 94, north of Carthage
NWS Cooperative observer reported 6.23 inches of rain since 18:00 CST. Street in Augusta covered by nearly a foot of water.
Law enforcement reports water over roads in southern portion of McDonough county
NWS Cooperative observer reported 24 hr rainfall total of 8.00 inches
NWS Cooperative observer reported 24hr rainfall total of 6.30 inches
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265984, 5265985, 5265986, 5265987, 5265988, 5265989, 5265990, 5265991, 5265992, 5265993, 5265994, 5265995, 5265996, 5265997.